Alert archive / Wyoming / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 62, NWS Cheyenne, WY

June 8, 2023Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 8, 2023, 4:02 PM MDT for Goshen County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 2023, 4:02 PM MDT (22:02 UTC)
Expired
Jun 8, 2023, 4:45 PM MDT
In force
43 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 111 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 2:26 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 8, 2:26 PM MDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
226 PM MDT Thu Jun 8 2023

.SHORT TERM...(This evening through Saturday)
Issued at 225 PM MDT Thu Jun 8 2023

Key Impact Messages:

1) Scattered to widespread showers and thunderstorms this
afternoon will bring brief heavy downpours and the threat of small
hail and gusty winds to portions of SE Wyoming and the western
Nebraska Panhandle

2) Less active weather on Friday, but a few isolated to scattered
showers and thunderstorms will be possible across the area during
the afternoon.

3) Widespread to numerous showers and thunderstorms are expected
during the late afternoon and evening hours on Saturday. The
storms have the potential to produce heavy rainfall and train over
a few areas which may lead to some flash flooding. A slight risk
for excessive rainfall has been highlighted for much of SE Wyoming
and the Nebraska Panhandle. Flash Flood watches may need to be
issued if things progress.

Discussion: Radar analysis shows an area of scattered showers
with embedded thunderstorm cores continuing to develop along the
southern Laramie Range from the Wyoming/Colorado border north
toward Chugwater and stretching west toward Laramie. HI-RES and
CAM models show this area remaining nearly stationary with a mean
storm motion to the NNE. As the afternoon progresses the main area
of activity should move east and encompass most of the I-25
corridor with additional development pushing east into the western
Nebraska Panhandle. Wind shear this afternoon is in the range of
20-25 knots which is better than yesterday so storms will pose a
slightly higher severe risk with the main concern being small hail
and strong outflow winds. This activity should diminish during
the evening hours from west to east.

A brief lull in the active weather may occur tomorrow as the
Omega Block begins to break down and a storm system from the south
begins to move toward the Front Range. This system combined with
a retrograding cold front will be the main focus for widespread to
numerous showers and training thunderstorms on Saturday. A
combination of decent thermodynamic profiles, PW's higher than the
90th percentile due to upslope flow and moisture convergence, and
relatively weak mid to upper level flow suggests slow moving
thunderstorms training over the same areas each day; starting as
early as Saturday afternoon. Areas that remain in close proximity
to the boundary will be at a greater risk of seeing persistent
heavy rainfall do to training storms anchored to the frontal
boundary. While the confidence is high for heavy rainfall across
much of the region, exactly where the heaviest rainfall and
potential flash flooding issues remain uncertain, but if the
forecast remains unchanged in future model runs in combination of
HI-RES models beginning to show where the training storms will be,
a Flash Flood Watch may need to be issued.

.LONG TERM...(Sunday through next Thursday)
Issued at 225 PM MDT Thu Jun 8 2023

An unsettled pattern continues through the long term, but a more
progressive pattern may finally be in store for the CONUS. Daily
precipitation chances continue with comfortable temperatures. Winds
look to pick up later in the long term.

On Sunday, the tale of two blocking pattern continues through
Tuesday. The pesky Omega Block that has been plaguing the CONUS
finally begins to break down, only to be replaced by a Rex Block
once again. The eastern-most upper-level low from the decayed Omega
Block retrogrades to the southwest on Sunday before moving in a more
typical easterly direction by Monday. By Tuesday this low continues
its easterly progression and is situated over the Midwest. The
western-most low from the decayed Omega Block slowly moves onshore
before meandering into the Four Corners Region by Monday then into
eastern Colorado by Tuesday. The high remains over southern Canada,
keeping the western CONUS in the newly formed Rex Block on Monday.
By Tuesday the high is less defined and the Rex Block is overall not
as strong as it was Sunday into Monday. Additionally, by Tuesday a
new upper-level low is moving towards the California Coast, which
will be the next system to impact the CWA. Similar to recently
events, several 500mb vorticity maximums will traverse across the
CWA Sunday through Tuesday. Daily chances of precipitation are
expected as these vorticity maximums move through. Temperatures for
the early part of the week will range from the low 60s to mid- and
upper-70s across the entire CWA.

During the day Tuesday, the upper-level low over eastern Colorado
continues its easterly progression and begins to be absorbed into
the upper-level flow. Once this low is absorbed into the upper-level
flow, both the GFS and the ECMWF have the blocking pattern no longer
present and a slightly more progressive pattern setting up. By
Wednesday a trough begins to develop across the western CONUS as the
pattern becomes more amplified. The upper-level low off the coast of
California continues to progress towards the coast, but does not
make it over the CONUS until Saturday. At this point, the upper-
level flow is very amplified, leading to more typical westerlies and
southwesterlies across the CWA. Several vorticity maximums eject
out from the upper-level low and provide enough lift for
precipitation chances. Temperatures for the latter half of the week
will be warmer than the earlier half, with highs ranging from the
low 70s to the mid- and upper-80s across the CWA. The system moving
into the CONUS will continue to be monitored. Depending on the track
and evolution of this system, severe weather could be possible late
next week, but trends will need to be monitored. Additionally,
trends in the more amplified, progressive flow will need to be
monitored as the CONUS switches from an atypical, blocking pattern
into a more typical trough/ridge pattern.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1131 AM MDT Thu Jun 8 2023

Wyoming Terminals...
VFR conditions with light winds currently at all terminals.
Afternoon showers and thunderstorms are already developing over
Albany and Laramie counties. VCTS begins at KCYS, KLAR, and KRWl at
19Z and ends west to east between 23 and 03Z. VFR conditions are
expected to continue throughout the TAF period, but terminals may
drop to MVFR or IFR conditions if a thunderstorm passes over.
Gusty and erratic winds are possible in and around any thunderstorms
that form. Light winds and clearing skies are expected overnight.

Nebraska Terminals...
VFR conditions currently at all Nebraska terminals with light
winds. VFR conditions are expected to remain throughout the TAF
period. Afternoon showers and thunderstorms will make their way
into Nebraska later this afternoon. Included VCTS at KBFF and KAIA
with VCSH at KCDR and KSNY. Gusty and erratic winds are possible
in and around any thunderstorms that form. Showers and storms
should dissipate later this evening. Light winds and clearing
skies are expected overnight.

&&

.FIRE WEATHER...
Issued at 121 PM MDT Thu Jun 8 2023

No major fire weather concerns continue throughout the week, with
widespread showers and thunderstorms allowing fuels to switch to
green-up status. Numerous showers and thunderstorms that could
bring heavy rainfall to the region is expected over the weekend.
Long term forecast looks like more below normal temperatures and
above normal precipitation chances.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...AM
AVIATION...AM
FIRE WEATHER...AW
Hazardous weather outlook, Jun 8, 3:18 AM MDT, 12 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
318 AM MDT Thu Jun 8 2023

NEZ002-003-019>021-054-055-095-096-WYZ101>107-109>117-090930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
318 AM MDT Thu Jun 8 2023

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
early evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily chances for showers and thunderstorms continue through next
week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ108-118-119-090930-
Goshen County-Central Laramie County-East Laramie County-
318 AM MDT Thu Jun 8 2023

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms possible this afternoon and
early evening. Heavy rainfall leading to possible flash flooding
is possible this afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Daily chances for showers and thunderstorms continue through next
week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 8, 12:49 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1249 PM MDT Thu Jun 8 2023

WYZ106-107-117-118-081930-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
1249 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northwestern Laramie
and southern Platte Counties through 130 PM MDT...

At 1248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Iron Mountain, or 29 miles northeast of Laramie, moving northeast at
15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Laramie and southern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 38 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4151 10520 4170 10505 4156 10481 4145 10509
TIME...MOT...LOC 1848Z 229DEG 11KT 4152 10510

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Natoli
Special weather statement, Jun 8, 2:02 PM MDT, 2 hours before
Special Weather Statement
National Weather Service Cheyenne WY
202 PM MDT Thu Jun 8 2023

NEZ019-096-082045-
Scotts Bluff NE-South Sioux NE-
202 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of northeastern Scotts
Bluff and southeastern Sioux Counties through 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lake Alice, or 8 miles northeast of Scottsbluff, moving northwest at
20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Minatare, Lake Minatare Campground and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4193 10349 4189 10359 4216 10386 4225 10353
TIME...MOT...LOC 2002Z 157DEG 19KT 4198 10359

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Natoli
Local storm report, Jun 8, 2:10 PM MDT, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
210 PM MDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     Flood            3 W Laramie             41.31N 105.63W
06/08/2023                   Albany             WY   Emergency Mngr

            Pioneer Canal overflowing and adjacent
            Laramie Mobile Home Park is flooded. Storm
            drains clogged keeping water in place.
            County road adjacent to Pioneer Canal is
            flooded. Highway 230 is still above water.

&&

GCC
Special weather statement, Jun 8, 3:15 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
315 PM MDT Thu Jun 8 2023

WYZ101-102-082145-
Converse County Lower Elevations WY-Niobrara County WY-
315 PM MDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of southwestern
Niobrara and east central Converse Counties through 345 PM MDT...

At 315 PM MDT, Doppler radar was tracking a strong thunderstorm near
Keeline, or 18 miles west of Lusk, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
Niobrara and east central Converse Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4280 10465 4278 10495 4296 10498 4299 10463
TIME...MOT...LOC 2115Z 175DEG 9KT 4284 10480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Natoli

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 12:49 PM MDTSpecial Weather StatementCYSLaramie41 min
Jun 8, 2:00 PM MDTAreal Flood AdvisoryCYSAlbany6 hr
Jun 8, 2:49 PM MDTAreal Flood AdvisoryCYSAlbany, Carbon4 hr
Jun 8, 3:15 PM MDTSpecial Weather StatementCYSNiobrara30 min
Jun 8, 4:13 PM MDTFlash Flood Warning Considerable damage threatCYSAlbany, Carbon3 hr
Jun 8, 4:42 PM MDTAreal Flood AdvisoryCYSGoshen3 hr
Jun 8, 5:44 PM MDTAreal Flood AdvisoryCYSGoshen, Laramie3 hr
Jun 8, 2:02 PM MDTSpecial Weather StatementCYSScotts Bluff43 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.